Consumer medicine information

Norgesic Tablets [9246]

Orphenadrine citrate; Paracetamol

BRAND INFORMATION

Brand name

Norgesic Tablets

Active ingredient

Orphenadrine citrate; Paracetamol

Schedule

S4

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Norgesic Tablets [9246].

What is in this leaflet

This leaflet answers some common questions about Norgesic tablets. However it does not contain all the available information. Your doctor and pharmacist have more information about this medicine.

If you have any questions about Norgesic that are not answered by this leaflet, please ask your doctor or pharmacist.

All medicines have risks and benefits. Your doctor has weighed the risks of your taking Norgesic against the benefits before prescribing it for you.

If you are worried about taking this medicine please talk to your doctor or pharmacist.

Keep this leaflet with your medicine as you may want to read it again.

What Norgesic is used for

The name of your medicine is Norgesic. It contains orphenadrine citrate and paracetamol.

Orphenadrine citrate is a skeletal muscle relaxant. It acts in the central nervous system to produce muscle relaxant effects. Paracetamol is used to treat or prevent pain and reduce fever.

Norgesic is used to treat tension headache and headaches caused by spasm of the muscles in the back of your head and neck.

It is also used to help relax certain muscles in your body and to relieve the pain and discomfort caused by sprains, strains or other injury to your muscles.

Your doctor may have prescribed Norgesic for another purpose.

Ask your doctor if you have any questions about why this medicine has been prescribed for you.

Before you take Norgesic

When you must not take it

Do not take Norgesic if you have had an allergic reaction to orphenadrine citrate, paracetamol or other similar medicines, or to any of the ingredients listed at the end of this leaflet.

Do not take Norgesic if you have any of the following:

  • glaucoma (high pressure in the eye);
  • intestinal blockage or oesophageal disease
  • enlarged prostate or bladder obstruction;
  • myasthenia gravis (a disease of the muscles causing drooping eyelids, double vision, difficulty in speaking and swallowing, and, sometimes, muscle weakness in the arms or legs).

Do not take Norgesic:

  • after the expiry date on the pack;
  • if the packaging shows signs of tampering.
  • unless advised by your doctor

Do not give this medicine to a child under the age of 12 years.

Safety and effectiveness in children younger than 12 years have not been established.

Before you start to take Norgesic

Tell your doctor or pharmacist if

  • you have allergies to any other medicines, foods, preservatives or dyes;
  • you have any heart problems;
  • you have any liver or kidney problems;
  • you have alcohol abuse problems.
  • you are taking other Paracetamol containing products.

Norgesic is not recommended for use during pregnancy or lactation. Tell your doctor if you are pregnant or breast feeding or intend to become pregnant or breastfeed.

Your doctor or pharmacist will discuss the possible risks and benefits of using Norgesic during pregnancy.

If you are not sure whether to start taking this medicine, talk to your doctor.

Taking other medicines

Tell your doctor or pharmacist if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food store.

Some medicines when taken with Norgesic may interfere with each other. These include:

  • anticholinergics (medicines used to relieve stomach cramps or spasms).
  • medicines used to treat depression.
  • other central nervous system depressant drugs, including alcohol. Examples of CNS depressants are antihistamines or medicines for hayfever, other allergies or colds; sedatives or tranquilizers; narcotic analgesics (eg. dextropropoxyphene); barbiturates; medicines for seizures; anaesthetics, including some dental anaesthetics; and other muscle relaxants.
  • medicines used to treat epilepsy or fits.
  • medicines used to prevent blood clots.
  • medicines which affect gastric emptying eg metoclopramide, propantheline.
  • chloramphenicol, which is an antibiotic

You may need different amounts of your medicines, or you may need to take different medicines. Your doctor or pharmacist has more information on medicines to be careful with or avoid while taking Norgesic.

How to take Norgesic

Follow all directions given to you by your doctor or pharmacist carefully.

They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack ask your doctor or pharmacist for help.

How much to take

The usual dose of Norgesic in adults is two tablets three times a day. Your doctor will prescribe the correct dose for you.

Take Norgesic tablets only as directed by your doctor or pharmacist. Do not change the dose unless your doctor tells you to do so.

If you forget to take your medicine

If you miss a dose of this medicine and remember within an hour or so of the missed dose, take it right away. If you do not remember until later, skip the missed dose and go back to taking it as you would normally.

Do not take double doses.

If you take too much (overdose)

Overdose with paracetamol-containing medicines can lead to liver damage.

Do not take more than the recommended dose unless your doctor tells you to.

Immediately telephone your doctor or the Poisons Information Centre (in Australia call 13 11 26; in New Zealand call toll free 0800 POISON or 0800 764 766) for advice, or go to Accident and Emergency at the nearest hospital if you think that you or anyone else may have taken too much Norgesic. Do this even if there are no signs of discomfort or poisoning.

You may need urgent medical attention.

Symptoms of an overdose include abdominal pain; vomiting; increased sweating; severe drowsiness; difficulty breathing; cyanosis; excitement; confusion; severe confusion leading to coma; convulsions; fast heart rate; dilated pupils and difficulty passing urine.

While you are taking Norgesic

Things you must do

Tell all doctors, dentists and pharmacists who are treating you that you are taking Norgesic.

Tell your doctor immediately if you become pregnant while taking this medicine.

Be careful driving or operating machinery until you know how the medicine affects you.

Norgesic may cause some people to have blurred vision or to become drowsy, dizzy, light-headed, faint or less alert than they are normally. It may also cause muscle weakness in some people. If you have any of these symptoms do not drive or operate machinery or do anything else that could be dangerous.

Norgesic may cause dryness of the mouth. For temporary relief use sugarless gum or sweets, melt some ice in your mouth or use a saliva substitute.

If dry mouth continues for more than 2 weeks speak to your dentist.

Continued dryness of the mouth can increase the chance of dental disease, including tooth decay, gum disease and fungal infections.

Things you must not do

Norgesic is a prescription medicine and has been prescribed for you only.

Do not give it to anyone else even if they have the same condition as you.

Do not take Norgesic to treat any other complaints unless your doctor tells you to.

Side Effects

All medicines can cause unwanted side effects. Sometimes they are serious, most of the time they are not.

Speak to your doctor if any of the following side effects occur:

Less common: decreased urination; eye pain; fainting; fast or pounding heartbeat.

Rare: hallucinations; shortness of breath; troubled breathing; tightness in chest and/or wheezing; skin rash; sores, ulcers or white spots on lips or in mouth; swollen and/or painful glands; unusual bruising or bleeding; unusual tiredness or weakness.

The following side effects usually do not need medical attention and may go away during treatment as your body adjusts to the medicine.

Speak to your doctor if any of the following side effects continue or are bothersome:

More common: dry mouth.

Less common or rare: abdominal or stomach cramps or pain; blurred or double vision; confusion; constipation; difficulty in urination; dizziness or light-headedness; drowsiness; excitement, indigestion, irritability, nausea, nervousness or restlessness; headache; muscle weakness; unusually large pupils of the eyes.

Other side effects not listed above may also occur in some patients.

If you notice any side effects that are not listed here tell your doctor or pharmacist.

After taking Norgesic

Storage

Keep this medicine in a cool dry place where the temperature stays below 30°C. Do not store it or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car. Keep all medicines where children cannot reach them.

A locked cupboard at least 1.5 metres above the ground is a good place to store medicines.

Disposal

If your doctor tells you to stop taking this medicine, or if it has passed its 'Use By' date ask your pharmacist what to do with any tablets that are left over.

Product Description

What it looks like

Norgesic are white tablets with N/C marked on one side and no marking on the other side, in bottles containing 100 tablets, 24 tablets and 8 tablets and blisters containing 24 tablets.

Ingredients

Each Norgesic tablet contains 35mg orphenadrine citrate and 450mg paracetamol.

It also contains:

  • Magnesium Stearate
  • Colloidal Anhydrous Silica
  • Microcrystalline Cellulose
  • Starch 1500

This medicine does not contain gluten.

Sponsor

Norgesic is supplied in Australia by:

iNova Pharmaceuticals (Australia) Pty Limited
ABN 13 617 871 539
L10, 12 Help Street
Chatswood NSW 2067
Tel: 1800 630 056

Australian Registration Number:

AUST R 10574 (bottles)

AUST R 156623 (blister)*

This leaflet was prepared in November 2017

* Not currently marketed in Australia

BRAND INFORMATION

Brand name

Norgesic Tablets

Active ingredient

Orphenadrine citrate; Paracetamol

Schedule

S4

 

1 Name of Medicine

Orphenadrine and paracetamol.

6.7 Physicochemical Properties

Orphenadrine citrate is white or almost white, crystalline powder. It is sparingly soluble in water, and slightly soluble in alcohol. Paracetamol is a white or almost white, crystalline powder that is sparingly soluble in water and freely soluble in alcohol.

Orphenadrine citrate.

Chemical name: (RS)-N,N-Dimethyl-2-[(2-methylphenyl) phenylmethoxy] ethanamine dihydrogen 2-hydroxypropane-1,2,3-tricarboxylate. Molecular formula: C18H23NO.C6H8O7. M.W.: 461.51.

Chemical structure.


CAS number.

4682-36-4.

Paracetamol.

Chemical name: N-(4-Hydroxyphenyl) acetamide.

Chemical structure.


CAS number.

103-90-2.

2 Qualitative and Quantitative Composition

Orphenadrine citrate 35 mg and paracetamol 450 mg tablets.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Tablet, uncoated.
White, scored, immediate release tablets marked N/C on one side and no markings on the other side.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Orphenadrine is a skeletal muscle relaxant. Paracetamol is an analgesic and antipyretic.

5.2 Pharmacokinetic Properties

No data available.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

4 Clinical Particulars

4.1 Therapeutic Indications

Tension headache, occipital headaches associated with spasm of skeletal muscles in the region of the head and neck. Acute and traumatic conditions of the limbs and trunk: sprains, strains, whiplash injuries, acute torticollis, prolapsed intervertebral disc.

4.3 Contraindications

Glaucoma.
Prostatic hypertrophy or obstruction at the bladder neck.
Myasthenia gravis.
Oesophageal spasm and pyloric or duodenal obstruction.
Hypersensitivity to paracetamol or orphenadrine citrate.

4.4 Special Warnings and Precautions for Use

Identified precautions.

Orphenadrine citrate should be used with caution in patients with tachycardia, cardiac decompensation, coronary insufficiency or cardiac arrhythmias.
Paracetamol should be used with caution in patients with hepatic or renal dysfunction.
Concomitant treatment with other medicines that contain orphenadrine or paracetamol is not recommended.
Safety of continuous long term therapy with orphenadrine has not been established. Therefore if orphenadrine is prescribed for prolonged use, periodic monitoring of blood, urine and liver function is recommended.

Use in the elderly.

The elderly should be advised to take a reduced dosage as they may be more susceptible to anti-cholinergic side effects at regular doses.

Paediatric use.

Norgesic is not recommended for children under 12 years of age.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

Interactions have been reported between orphenadrine and phenothiazines and other drugs with anti-muscarinic properties. Concomitant use with alcohol or other CNS depressants should be avoided.
Anticoagulant dosage may require reduction if paracetamol medication is prolonged. Paracetamol absorption is increased by medicines that increase gastric emptying, e.g. metoclopramide, and decreased by medicines that decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties and narcotic analgesics. Paracetamol may increase chloramphenicol concentrations. The likelihood of paracetamol toxicity may be increased by the concomitant use of enzyme inducing agents such as alcohol or anticonvulsant medicines.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category B2)
Norgesic is not recommended for use during pregnancy.
Norgesic should not be taken during lactation as orphenadrine and paracetamol are excreted into breast milk.

4.8 Adverse Effects (Undesirable Effects)

Adverse effects are mainly due to the anti-cholinergic action of orphenadrine and are usually associated with higher doses.

Orphenadrine citrate.

More common reactions.

The known adverse effects include; dryness of the mouth, tachycardia, palpitation, urinary hesitancy or retention, blurred vision, dilation of the pupils, increased ocular tension, weakness, nausea, headache, dizziness, constipation and drowsiness. These effects can usually be eliminated by reducing the dose.

Less common reactions.

Sedation, skin rashes and other allergic reactions are very uncommon adverse effects. Infrequently an elderly patient may experience some degree of mental confusion. Very rare cases of aplastic anaemia associated with the use of orphenadrine have been reported.

Paracetamol.

Reports of adverse reactions are rare. Although the following reactions have been reported, a causal relationship to the administration of paracetamol has been neither confirmed nor refuted; dyspepsia, nausea, allergic and haematological reactions.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems.

4.2 Dose and Method of Administration

2 tablets three times daily.

4.7 Effects on Ability to Drive and Use Machines

Orphenadrine may impair the ability of the patient to engage in potentially hazardous activities such as operating machinery or driving a motor vehicle; ambulatory patients should therefore be cautioned accordingly.

4.9 Overdose

For information on the management of overdose, contact the Poisons Information Centre on 13 11 26 (Australia).
No specific information is available on overdosage with Norgesic.
Overdose of paracetamol can result in severe liver damage and sometimes acute renal tubular necrosis.

Symptoms and signs.

Orphenadrine overdosage.

known symptoms of overdose with orphenadrine include tachycardia, excitement, confusion and delirium leading to coma. Convulsions, dilated pupils and urinary retention may occur.

Paracetamol overdosage.

toxic symptoms following an overdose with paracetamol include vomiting, abdominal pain, hypotension, sweating, central stimulation with exhilaration and convulsions in children, drowsiness, respiratory depression, cyanosis and coma.
In adults, hepatotoxicity may occur after ingestion of a single dose of paracetamol 10 to 15 g; a dose of 25 g or more is potentially fatal.
Symptoms during the first two days of acute poisoning by paracetamol do not reflect the potential seriousness of the intoxication. Major manifestations of liver failure such as jaundice, hypoglycaemia and metabolic acidosis may take at least three days to develop.

Treatment.

Prompt treatment is essential even when there are no obvious symptoms.
In cases of overdosage, methods of reducing absorption of ingested medicine are important. Prompt administration of activated charcoal 50 g in 150 mL of water and 150 mL sorbitol 50% solution by mouth may reduce absorption. It is recommended that intravenous fluids such as normal saline be given concurrently. Gastric lavage is indicated if the patient is unwilling or unable to drink an activated charcoal/ sorbitol mixture.
If the history suggests that paracetamol 150 mg/kg body weight or 15 g total or more has been ingested, administer the following antidote:
Intravenous acetylcysteine 20%: administer acetylcysteine immediately without waiting for positive urine test or plasma level results if 8 hours or less since overdose ingestion. Initial dose 150 mg/kg over 15 minutes, followed by continuous infusion of 50 mg/kg in glucose 5% 500 mL over four hours and 100 mg/kg in glucose 5% 1 L over 16 hours. If more than eight hours have elapsed since the overdose was taken, the antidote may be less effective.
Convulsions and delirium respond to relatively large doses of diazepam, preferably by mouth. Adequate hydration of the patient is important.

7 Medicine Schedule (Poisons Standard)

S4.

6 Pharmaceutical Particulars

6.1 List of Excipients

Microcrystalline cellulose, magnesium stearate, colloidal anhydrous silica, and pregelatinised maize starch.

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 30°C.

6.5 Nature and Contents of Container

PP jars with PP child-resistant closure: 8 (sample pack), 24, 100, and 500s#.
PVC/Al blisters: 24s#.
# - not marketed.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

Summary Table of Changes